(Copied over from old review system)
Posted by DB85
Social Anxiety Background
Sufferer of panic since adolescence, and social anxiety my entire life (doc told me I couldn't even look people in the eyes as a child). Depression hit me hard as an undergrad. Right now, my two big issues are depression and social anxiety around females I'm attracted to (so pretty much any female who is remotely good looking, 18-40, sometimes older :-P).
Drugs: Paxil, Zoloft, Wellbutrin, Effexor XR, Xanax, Propanolol
Approximately 6 psych docs, including the one I'm seeing now. I've tried various things with them including CBT, relaxation, typical talking nonsense, visualization, ad infinitum.
At one point, my parents forked over a substantial amount of cash to a website which claimed to be able to cure speaking phobias after two or three phone calls. It was incredibly stupid and I still feel remorse for costing my parents that much money.
Google "effexor withdrawal" before deciding to take this drug.
I took it for years, starting at 75mg and going all the way up to 225mg for a period of about 2 years. At no time did I feel like effexor made me less depressed or anxious, but I was terrified of coming off of it. The side effects (what felt like rapid-cycling bipolar disorder, constant sweating, erectile dysfunction, constant hunger/inability to lose weight even when working out hard 5 days a week) were what finally pushed me to try and stop. Did I mention erectile dysfunction? Yeah, thats reason enough not to take this drug, fellas. Talk about social anxiety...not being able to 'rise to the occasion' is a nightmare.
I recently tapered back down to 75mg over a few months period, feeling awful for about a week each step down I took. I finally went from 75 to 0. I felt ok - maybe a little uncomfortable - for about 36 hours after stopping. Then, a feeling of 'oh my god, I'm dying' swept over me. My heart was pounding, I felt outside of myself and completely out of control. I rushed home and took a 75mg and xanax to calm down. A few hours later I was back to normal (well, 'Effexor normal"). I went to my doc and got 37.5 mg pills. I took one of those a day for about a month and went down to nothing again. This time I felt the typical nausea, diarrhea, 'brain zaps' which are truly bizzare and not much fun, and constantly like I just got off of a boat at sea. I also wake up feeling exhausted. The icing on the cake was waking up with tons of acne around my mouth after the fourth day. Physically, the withdrawal sucks, but I'm doing OK with it on that front. Dramamine, vitamin b complex, st. john's wort, and a multi-vitamin are probably my saving grace. Mentally, I get violently angry over stupid things, and then I'll be hopeless and crying almost without skipping a beat. I have very wacked out and vivid dreams. Sometimes I feel like I'm not in control of myself. Its frightening. The feeling of hopelessness is crushing by the end of each day. You may say "well that's because you're not on an anti-depressant anymore, stupid!". This is not the case. Scroll up and re-read about how I often felt ON the drug. I'm feeling signs of improvement and can't wait to be totally free of this nightmarish med. I no longer go to the doctor who put me on this drug. I could never trust his judgment again after this experience. I really wish they would pull it off the market. It's just not worth taking with so many more options out there...I, personally, will be taking the therapy and self help route again. I want lasting change, not drug dependency and side effects.
If you're suffering from a phobia or specific social anxiety, may I suggest a beta blocker such as inderal? That drug got me to go in front of people and present without the physically debilitating panic attacks. After the first positive experience, I stopped having anticipatory anxiety, and even started to enjoy giving presentations. I only take it now before very big presentations and meetings :-) Being able to get yourself exposure should be your ultimate goal, and this med can really assist you in being able to do so.